Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 17, NWS Honolulu, HI

December 9, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 9, 2017, 3:36 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 9, 2017, 10:00 PM HST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2017, 3:36 PM HST (01:36 UTC)
In effect from
Dec 9, 2017, 10:00 PM HST
Expired
Dec 11, 2017, 3:25 AM HST
In force
29 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WHHW40 PHFO 100136
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST SAT DEC 9 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD QUICKLY TONIGHT AND PEAK
SUNDAY CREATING DANGEROUS SURF ALONG MOST NORTH AND WEST FACING
SHORES.

HIZ001>003-006>008-012-013-017-019-020-101445-
/O.NEW.PHFO.SU.W.0017.171210T0800Z-171211T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 PM HST SAT DEC 9 2017

...HIGH SURF WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM HST
MONDAY. 

* SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI
  AND MAUI...BUILDING TO 15 TO 25 FEET TONIGHT AND 20 TO 30 FEET
  SUNDAY. ALONG WEST FACING SHORES OF NIIHAU KAUAI OAHU AND
  MOLOKAI...BUILDING TO 8 TO 14 FEET LATE TONIGHT AND 10 TO 20 
  FEET SUNDAY.

* TIMING...TONIGHT THROUGH SUNDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. BEACHGOERS,
SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN 
SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ025-101445-
/O.NEW.PHFO.SU.Y.0053.171210T1600Z-171211T1600Z/
BIG ISLAND NORTH AND EAST-
336 PM HST SAT DEC 9 2017

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY, WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY.

* SURF...ALONG NORTH FACING SHORES...18 TO 22 FEET.

* TIMING...SUNDAY THROUGH SUNDAY NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK,
  AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
  AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED 
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD 
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING 
SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING
THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE 
SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS; WHEN IN DOUBT, DO
NOT GO OUT.

&&

$$
4 follow-up statements
409 
WHHW40 PHFO 100706
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
906 PM HST SAT DEC 9 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD QUICKLY OVERNIGHT AND
PEAK SUNDAY...WITH DANGEROUS SURF ALONG MOST NORTH AND WEST 
FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-102015-
/O.CON.PHFO.SU.W.0017.171210T0800Z-171211T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
906 PM HST SAT DEC 9 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING 
  TO 15 TO 25 FEET OVERNIGHT...AND 20 TO 30 FEET ON SUNDAY. ALONG 
  WEST FACING SHORES OF OAHU...BUILDING TO 8 TO 14 FEET 
  OVERNIGHT...AND 10 TO 20 FEET ON SUNDAY. 

* TIMING...THROUGH SUNDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG 
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY 
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS...
SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY
OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ025-102015-
/O.CON.PHFO.SU.Y.0053.171210T1600Z-171211T1600Z/
BIG ISLAND NORTH AND EAST-
906 PM HST SAT DEC 9 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO 6 AM
HST MONDAY...

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 18 TO 22 FEET
  EARLY SUNDAY.

* TIMING...SUNDAY MORNING THROUGH SUNDAY NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE 
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS...WHEN IN 
DOUBT...DO NOT GO OUT.

&&

$$
233 
WHHW40 PHFO 101312
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
312 AM HST SUN DEC 10 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL PEAK LATER TODAY...PRODUCING
DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-110215-
/O.CON.PHFO.SU.W.0017.000000T0000Z-171211T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
312 AM HST SUN DEC 10 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO
  20 TO 30 FEET TODAY. ALONG WEST FACING SHORES OF OAHU...
  BUILDING TO 10 TO 20 FEET TODAY. 

* TIMING...THROUGH 6 AM HST EARLY MONDAY MORNING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS...
SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY
OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ025-110215-
/O.CON.PHFO.SU.Y.0053.171210T1600Z-171211T1600Z/
BIG ISLAND NORTH AND EAST-
312 AM HST SUN DEC 10 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 AM HST MONDAY...

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 18 TO 22 FEET
  TODAY.

* TIMING...THROUGH 6 AM HST EARLY MONDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS...WHEN
IN DOUBT...DO NOT GO OUT.

&&

$$
253 
WHHW40 PHFO 110123
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST SUN DEC 10 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL PRODUCING DANGEROUS SURF ALONG 
MOST NORTH AND WEST FACING SHORES WILL BEGIN TO DECLINE TONIGHT.
THE SURF WILL LIKELY DROP TO ADVISORY LEVELS ON MONDAY. 

HIZ001>003-006>008-012-013-017-019-020-111430-
/O.CON.PHFO.SU.W.0017.000000T0000Z-171211T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
323 PM HST SUN DEC 10 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 30
  FEET TONIGHT...DECREASING TO 10 TO 18 FEET ON MONDAY. ALONG WEST
  FACING SHORES OF OAHU...10 TO 20 FEET TONIGHT...DECREASING TO 8
  TO 14 FEET MONDAY.
 
* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS...
SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY
OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ025-111430-
/O.CON.PHFO.SU.Y.0053.000000T0000Z-171211T1600Z/
BIG ISLAND NORTH AND EAST-
323 PM HST SUN DEC 10 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH FACING SHORES 15 TO 20 FEET TONIGHT...FALLING
  BELOW ADVISORY LEVELS MONDAY.
 
* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS...WHEN
IN DOUBT...DO NOT GO OUT.

&&

$$
048 
WHHW40 PHFO 111325
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST MON DEC 11 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND NORTH
FACING SHORES OF THE BIG ISLAND...

.NORTH NORTHWEST SWELL WILL CONTINUE TO GRADUALLY DECLINE TODAY...
WITH ADVISORY LEVEL SURF EXPECTED ALONG MOST NORTH AND WEST FACING
SHORES.

HIZ001>003-006>008-012-013-017-019-020-120230-
/O.CAN.PHFO.SU.W.0017.000000T0000Z-171211T1600Z/
/O.EXB.PHFO.SU.Y.0053.000000T0000Z-171212T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
325 AM HST MON DEC 11 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE 
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...10 TO 18
  FEET. ALONG WEST FACING SHORES OF OAHU...7 TO 12 FEET.

* TIMING...THROUGH 6 PM HST THIS EVENING. SURF DECLINING DURING
  THE DAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ025-120230-
/O.EXT.PHFO.SU.Y.0053.000000T0000Z-171212T0400Z/
BIG ISLAND NORTH AND EAST-
325 AM HST MON DEC 11 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...ALONG NORTH FACING SHORES 10 TO 15 FEET.

* TIMING...THROUGH 6 PM HST THIS EVENING. SURF DECLINING DURING
  THE DAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 9, 10:00 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Dec 9, 10:00 AM HST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Sat Dec 9 2017

.SYNOPSIS...
A weak cold front just northwest of the state will reach Kauai
this evening, then stall across the central islands by Sunday
before dissipating. Lighter winds will start to turn southerly on
Monday ahead of a stronger front, which is expected to cross the
state from Tuesday into Wednesday. Breezy north winds will fill in
behind the front through Thursday, with unsettled weather
possible from Friday into the following weekend.

&&

.DISCUSSION...
Water vapor imagery shows a longwave upper level trough northeast
of the state, with a shortwave impulse digging through the base
several hundred miles to our north. At the surface, a cold front
is located over the northwest offshore waters, moving
southeastward toward Kauai. High pressure is located behind the
front, with another cold front west of the date line that will
come into play later in the week. The 12z soundings from Lihue and
Hilo show inversions near 7kft and precipitable waters of 0.9-1.0
inches, but significant differences in the low-level moisture
profile. The Lihue sounding is pretty typical, with nearly
saturated conditions below the inversion, while the Hilo sounding
is particularly dry, with dewpoint depressions of 5-10C below the
inversion. MIMIC total precipitable water imagery shows values
increasing to 1.3-1.5 inches along the front.

A broad, ill-defined prefrontal convergence band was located near
Oahu/Maui County overnight. Offshore land breezes kept showers
offshore for a while, but as we transition to another onshore sea
breeze pattern during the day these showers are already making
inroads across some areas. The light background low-level flow is
out of the west to northwest. After cloud and showers initially
focus across western section, they will transition to interior and
southeastern sections by afternoon as more widespread sea breezes
develop. Kauai will be slower to cloud up this morning, but will
see more widespread clouds and showers by afternoon as the front
moves in.

With the bulk of the upper-level support passing well north of the
state, the front is expected to stall and weaken over the central
islands tonight/Sunday. Lingering low-level moisture will be left
behind as the front washes out, and a moderate north to northeast
gradient will focus showers back across windward sections of the
terrain. There is a significant amount of dry air behind the
front (MIMIC TPW values of 0.5-0.7 inches) but it won't make much
southward progress across the islands. The trailing high will
pass north of the state Sunday before dissipating, leaving a
surface ridge to shift southward over us Sunday night/Monday. The
light gradient will lead to another period of locally-driven land
and sea breezes. This time the background flow will be from the
south to southwest.

The GFS and ECMWF are generally similar in their handling of the
next front Tuesday-Wednesday, with the ECMWF a bit faster than the
GFS. Both show this as a stronger front with more upper-level
support to help propel it through the state by Wednesday. Stronger
north to northeast winds and more drying will also follow behind
this front. Beyond Wednesday, though, there are noticeable
differences between the models. There has also been a fair
amount of run-to-run variability, with the 12z ECMWF now backing
away from forming a kona low east of the state. As the upper level
trough amplifies and cuts off near/east of the state, the GFS
spins up a low along the old front and proceeds to retrograde it
westward across across the islands. The 00z ECMWF had a similar
solution, but the 12z run only has an inverted trough associated
with the upper low. While the GFS continues to develop and take a
broad low westward over the islands, the current run is faster
than earlier runs to bring moisture in from the northeast.
While specific details are difficult to pin down, we look to be
in store for a period of unsettled weather late next week.

&&

.AVIATION...
A weak surface ridge stalled near the Big Island is allowing a
west to northwest low level flow to prevail across the smaller
islands, while light and variable winds dominate around the Big
Island. A weak cold front currently located about 100 nm NW of
Kauai will reach the Garden Isle late this afternoon, bringing
MVFR ceilings and SHRA that could produce mountain obscuration.
Ahead of the front, shallow bands of clouds and isolated showers
will affect Oahu and Maui County, but mountain obscuration is not
expected. Meanwhile, afternoon sea breezes will produce stable
low clouds over Big Island slopes.

The weak front will continue to affect Kauai during the evening,
then stall over Oahu and Maui County tonight. AIRMET Sierra for
mountain obscuration may be needed along north facing terrain.

&&

.MARINE...
Winds will remain below Small Craft Advisory (SCA) levels for all
coastal waters today, as a weak ridge lingers over the area ahead
of an approaching cold front. This front is forecast to reach
Kauai late this afternoon, then move over the central islands
tonight, before stalling over Maui County Sunday. A brief period
of increased NNE winds is expected immediately behind the front,
with winds possibly reaching SCA levels in some areas around Kauai
and Oahu. Gentle to moderate trades will briefly prevail across
most areas Sunday into Sunday night as the front dissipates. Winds
will then swing around to S then SW Monday into Tuesday as the
next front approaches. This front is currently forecast to move
down the island chain Tuesday through Wednesday, with winds
shifting to north and increasing behind the front. N/NE winds will
likely reach SCA levels across most areas from Wednesday night or
Thursday through the end of next week.

Seas will remain below 10 feet today, then build rapidly tonight
into Sunday morning as the next NNW swell fills in and pushes
seas back above 10 feet for many areas. Seas should subside below
10 feet again on Monday, but build rapidly once again late
Tuesday into Wednesday, as another even larger NNW swell arrives.

Surf along north and west facing shores will continue to subside
today as the old NNW swell fades. The next NNW swell is forecast
to arrive this afternoon and build quickly tonight into Sunday
morning. This swell will likely produce warning-level surf for
north and some west facing shores as it peaks on Sunday, before
subsiding on Monday.

Another even larger NNW swell is forecast to arrive late Tuesday,
peaking Tuesday night into Wednesday. This swell is expected to
produce warning-level surf on north and west facing shores.

See the latest Oahu Surf Discussion (SRDHFO) for more details on
the swell sources.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Discussion...Bravender
Aviation...Wroe
Marine...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:33 PM HSTSmall Craft AdvisoryHFO48 hr
Dec 9, 3:36 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao48 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.